Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 1998, 3:44 PM CDT for Douglas County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1998, 3:44 PM CDT (20:44 UTC)
- Expired
- May 2, 1998, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Douglas County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WUUS1 KSPI 022047 RRA SVRSPI ILC041-022130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 344 PM CDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 430 PM CDT * AT 342 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF CHAMPAIGN NEAR TUSCOLA...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... TUSCOLA VILLA GROVE NEWMAN THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:05 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 2, 1:05 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT SAT MAY 2 1998 FIRST BAND OF SHRA/TSRA AHD OF MID LVL LOW/COLD POOL WILL BE APPCHG PIA/SPI BY 19Z...AND INTO ERN IL BY ERLY THIS EVE. 17Z ADAP INDICATES MORE INSTABILITY IN ERN IL...WHILE SFC OBS SHOW DEW PTS APPCHG 60. XPCT THE STORMS TO INCRS IN INTENSITY AS THEY MOVE EAST OF BMI-DEC LINE LATE THIS AFTN/THIS EVE. ADDITIONAL SHRA/TSRA XPCTD TO DEVELOP LATE THIS AFTN IN ERN IA/NRN MO AS A RESULT OF APPCHG COLD CORE/STEEP LAPSE RATES. THESE SHOULD DECRS BEFORE THEY REACH CENT IL...BUT LINGERING SCTD SHRA NOT OUT OF THE QUESTION FOR ERLY TONIGHT. OVERNIGHT XPCT MOSTLY CLOUDY COND WITH TEMPS ARND 50. MAY SEE SOME BRIEF SUNSHINE SUNDAY MORNING...BUT THIS WILL FILL BACK IN RAPIDLY AS THE COLD CORE UPR LOW MOVES TO OUR SOUTH AND EAST. SCTD SHRA/TSRA XPCTD ONCE AGAIN IN THE AFTN/EVE HOURS INVOF UPR LOW AND STEEP 700-500MB LAPSE RATES NEAR 7 DEG C/KM. PIA 50/67 45 SPI 50/67 46 DEC 50/67 56 CMI 50/66 67 LWV 53/70 77 MILLER
In the hours before
Special weather statement, May 2, 11:10 AM CDT, 4 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT SAT MAY 2 1998 AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL ILLINOIS THIS AFTERNOON...SPREADING INTO EASTERN ILLINOIS BY THIS EVENING. SOME OF THUNDERSTORMS MAY BECOME SEVERE ALONG AND WEST OF A LINE FROM DANVILLE THROUGH MATTOON TO EFFINGHAM THIS AFTERNOON INTO THIS EVENING. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED IN MUCH OF CENTRAL AND EASTERN ILLINOIS. MILLER
Special weather statement, May 2, 11:10 AM CDT, 4 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT SAT MAY 2 1998 AN APPROACHING COLD FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL ILLINOIS THIS AFTERNOON...SPREADING INTO EASTERN ILLINOIS BY THIS EVENING. SOME OF THUNDERSTORMS MAY BECOME SEVERE ALONG AND WEST OF A LINE FROM DANVILLE THROUGH MATTOON TO EFFINGHAM THIS AFTERNOON INTO THIS EVENING. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED IN MUCH OF CENTRAL AND EASTERN ILLINOIS. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 62 min |
| May 2, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 59 min |
| May 2, 3:57 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.